Alert archive / Iowa / Flash Flood Warnings in 2001

Flash Flood Warning 12, NWS Des Moines, IA

June 13, 2001Emmet County, Iowa

NWS Des Moines, IA issued this flash flood warning at Jun 13, 2001, 12:09 AM CDT for Emmet County, Iowa. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 13, 2001, 12:09 AM CDT (05:09 UTC)
Expired
Jun 13, 2001, 3:00 AM CDT
In force
3 hr
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Emmet County, IA

The radar

The Sioux Falls radar (KFSD), 162 km from the middle of the area, began a volume at 05:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 5.2 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2001-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1421 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2001-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1421 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
804 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.8
Supercell composite
6.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KDMX 130509
FFWDSM
IAC063-130800-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1209 AM CDT WED JUN 13 2001

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EMMET COUNTY IN NORTHWEST IOWA

* UNTIL 300 AM CDT

* AT 1158 PM...THE EMMET COUNTY SHERIFF REPORTED FLASH FLOODING 
  ALONG HIGHWAY 9 WEST OF ESTHERVILLE WITH 2 FEET OF WATER STANDING
  ON THE ROAD.  

* THUNDERSTORMS ARE CONTINUOUSLY REDEVELOPING OVER THE WARNING       
  AREA RESULTING IN EXCESSIVE RAINFALL.  RAINFALL RATES MAY
  CONTINUE TO EXCEED AN INCH PER HOUR...AND THIS IS IN ADDITION TO 
  OVER 2 INCHES OF RAIN THAT HAS ALREADY FALLEN NEAR ESTHERVILLE
  SINCE 700 PM.  SOLDIER CREEK...BROWN CREEK...AND OTHER SMALLER
  TRIBUTARIES IN THE EAST AND WEST FORKS OF THE DES MOINES RIVER
  BASIN MAY EXPERIENCE FLOODING.  THE CITIES OF ESTHERVILLE...
  DOLLIVER...AND GRUVER MAY ALSO BE AFFECTED.
  
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA...LIVING NEAR THE AFFECTED
WATERWAYS...YOU SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND
PROPERTY.
m
LAT...LON 4348 9491 4326 9492 4327 9447 4349 9447

SMALL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 9:32 PM CDT, 2 hours 37 minutes earlier.

Area forecast discussion, Jun 12, 9:32 PM CDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
932 PM CDT TUE JUN 12 2001

CAP LMTG SWD PROG OF CNVCTN AND WL CHNG ZNS TO DROP PCPN S OF HWY
30.  UPDT OUT IN LESS THAN 10.  NO OTR SIG CHNGS.

.DSM...NONE
MS JUN 01

In the hours before

Special weather statement, Jun 12, 6:30 PM CDT, 5 hours 39 minutes before
CENTRAL IOWA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
630 PM CDT TUE JUN 12 2001

A SLOW MOVING WARM FRONT...EXTENDING EAST FROM A LOW PRESSURE CENTER
IN EASTERN WYOMING INTO NORTHERN IOWA. THUNDERSTORMS WILL CONTINUE
TO DEVELOP ALONG THE FRONT IN EASTERN SOUTH DAKOTA AND EASTERN
NEBRASKA AND PROPAGATE EAST INTO NORTHWEST IOWA TONIGHT. AMPLE
MOISTURE AND DECENT SHEAR ALOFT COULD LEAD TO TORNADIC DEVELOPMENT
AND LARGE HAIL. IN ADDITION TO THESE THUNDERSTORMS...A DRY LINE OVER
CENTRAL NEBRASKA WILL ALSO PRODUCE THUNDERSTORMS TONIGHT. THESE
STORMS WILL EVENTUALLY MOVE EAST INTO WESTERN IOWA AND POSSIBLY INTO
CENTRAL IOWA LOCATIONS AFTER MIDNIGHT.

SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.

IAZ004-015-023-033-034-044-045-131100-
CALHOUN-CARROLL-CRAWFORD-EMMET-PALO ALTO-POCAHONTAS-SAC-
INCLUDING THE CITIES OF...CARROLL...DENISON AND ESTHERVILLE
607 PM CDT TUE JUN 12 2001

* EVENT TIMING...THROUGH 6 AM CDT.

* THREAT CATEGORIES...
     TORNADO..........LOW
     DAMAGING WINDS...LOW
     LARGE HAIL.......MODERATE
     FLASH FLOODING...LOW

* SPOTTER ACTIVATION OUTLOOK...LOW

IAZ005>007-016-017-024>028-035>039-046>050-131100-
BLACK HAWK-BOONE-BREMER-BUTLER-CERRO
GORDO-FRANKLIN-GREENE-GRUNDY-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-
KOSSUTH-MARSHALL-STORY-TAMA-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
INCLUDING THE CITIES OF...ALGONA...AMES...BOONE...FORT DODGE...IOWA
FALLS...MARSHALLTOWN...MASON CITY...WATERLOO...WAVERLY AND WEBSTER
CITY
607 PM CDT TUE JUN 12 2001

* EVENT TIMING...AFTER MIDNIGHT THROUGH 6 AM CDT.

* THREAT CATEGORIES...
     TORNADO..........NONE
     DAMAGING WINDS...NONE
     LARGE HAIL.......LOW
     FLASH FLOODING...LOW

* SPOTTER ACTIVATION OUTLOOK...NONE

IAZ057>062-070>075-081>086-092>097-131100-
ADAIR-ADAMS-APPANOOSE-AUDUBON-CASS-CLARKE-DALLAS-DAVIS-DECATUR-
GUTHRIE-JASPER-LUCAS-MADISON-MAHASKA-MARION-MONROE-POLK-POWESHIEK-
RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE-
INCLUDING THE CITIES OF...ATLANTIC...CENTERVILLE...CHARITON...
CRESTON...DES MOINES...GRINNELL...INDIANOLA...KNOXVILLE...LAMONI...
NEWTON...OSKALOOSA...OTTUMWA...PELLA AND PERRY
607 PM CDT TUE JUN 12 2001

* EVENT TIMING...NONE

* THREAT CATEGORIES...
     TORNADO..........NONE
     DAMAGING WINDS...NONE
     LARGE HAIL.......NONE
     FLASH FLOODING...NONE

* SPOTTER ACTIVATION OUTLOOK...NONE

-------------------------------------------------------------------

THREAT KEY:
    TORNADO.......... ANY TORNADO OCCURRENCE
    DAMAGING WINDS... WINDS >= 58 MPH
    LARGE HAIL....... HAIL >= 3/4 INCH DIAMETER
    FLASH FLOODING... FLOODING CAUSED BY HEAVY RAINS WITHIN 6 HOURS
                      OF RAIN EVENT. POSES THREAT TO LIFE OR
                      PROPERTY.

THREAT CATEGORY KEY:  PROBABILITY OF THREAT OCCURRING WITHIN 25
                      MILES OF POINT WITHIN FORECAST AREA
    NONE....... NOT EXPECTED.  LESS THAN 5% ( 2% FOR TORNADOES)
    LOW........ 5-15% (2-15% FOR TORNADOES)
    MODERATE... 25-35%
    HIGH....... 45% OR GREATER

SPOTTER ACTIVATION OUTLOOK KEY:
    NOT EXPECTED
    LOW........ ACTIVATION POSSIBLE BUT NOT LIKELY
    MODERATE... POSSIBILITIES ABOUT 50-50
    HIGH....... ACTIVATION LIKELY

FOR MORE INFORMATION ON PROBABILISTIC SEVERE WEATHER OUTLOOKS...GO
TO THE STORM PREDICTION CENTER WEBSITE AT
WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/PROBINFO.HTML .

KNOLLHOFF
Local storm report, Jun 12, 10:10 PM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1010 PM CDT TUE JUN 12 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0956 PM    1 N ESTHERVILLE           IA   .75 INCH HAIL
06/12/01   EMMET                          REPORTED BY MEDIA.
                                          KICD RADIO.

1004 PM    ESTHERVILLE               IA   .88 INCH HAIL
06/12/01   EMMET                          REPORTED BY MEDIA.
                                          KIRL RADIO.

1006 PM    5 NNE ESTHERVILLE         IA   .75 INCH HAIL
06/12/01   EMMET                          REPORTED BY STORM
                   S                       SPOTTER.
Local storm report, Jun 12, 10:14 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1014 PM CDT TUE JUN 12 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....w

1004 PM    ESTHERVILLE ARPT          IA   82 MPH TSTM GUST
06/12/01   EMMET                          ESTHERVILLE ASOS
                                          OBSERVATION.
Local storm report, Jun 12, 10:38 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1038 PM CDT TUE JUN 12 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1010 PM    ESTHERVILLE               IA   WIND DAMAGE
06/12/01   EMMET                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          TREES AND POWER LINES
                                          DOWN.
Local storm report, Jun 12, 11:51 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1151 PM CDT TUE JUN 12 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....U

1149 PM    ESTHERVILLE ARPT          IA   61 MPH TSTM GUST
06/12/01   EMMET                          FROM ESTHERVILLE ASOS.
Local storm report, Jun 12, 11:57 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1157 PM CDT TUE JUN 12 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1155 PM    DOLLIVER                  IA   WIND DAMAGE
06/12/01   EMMET                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          BARN DAMAGED.

Q

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 8:25 PM CDTSevere Thunderstorm WarningDMXEmmet30 min
Jun 12, 9:23 PM CDTSevere Thunderstorm WarningDMXEmmet52 min
Jun 12, 10:13 PM CDTSevere Thunderstorm WarningDMXEmmet47 min
Jun 12, 10:30 PM CDTSevere Thunderstorm WarningDMXKossuth40 min
Jun 12, 11:05 PM CDTSevere Thunderstorm WarningDMXKossuth55 min
Jun 12, 11:17 PM CDTSevere Thunderstorm WarningDMXEmmet58 min
Jun 12, 11:25 PM CDTSevere Thunderstorm WarningDMXWinnebago65 min
Jun 13, 12:10 AM CDTSevere Thunderstorm WarningDMXKossuth65 min
Jun 13, 12:14 AM CDTSevere Thunderstorm WarningDMXEmmet21 min

Nearby

Flash Flood Warnings in Iowa, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.